Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Having red throat. Took medrol. Developed thrush on tongue. What to do?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
6 weeks ago placed on azithromycin for sore throat and developed thrush on roof of mouth that went away with nystatin rinse. Red throat persists so placed on medrol dose pack few days ago and now developed thrush on tongue. Can dose pack cause oral thrush? Concerned why I keep getting thrush. Had bloodworm done with was fine. I do drink and smoke so wondering about that which I plan to stop that. Thanks for any input. XXXXXXX
Posted Fri, 31 May 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Extended use of antibiotics is known to destroy the normal commensal bacteria in the throat and gut, giving rise to resistant bacteria and opportunistic fungal overgrowth.

2. Though steroids are toxic to fungi, this fungal infection is outside the body. The steroids also suppress the immune system and hence lower the immunity.

3. Get a throat swabs sent for bacterial and fungal culture and review the medication as per the sensitivity results.

4. These infections are sometimes difficult to treat and may take many weeks to subside. Smoking, alcohol and dehydration may add to the problem. It is good to hear that your blood test results are within normal limits. Hence recovery will not be delayed by other medical conditions that lower immunity, such as diabetes.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor